PURPLE TOE OF COUMADIN

By Gary M. White, MD


A purple toe or toes may develop soon after initiation of coumadin therapy. Men are more commonly affected and onset is typically 3-8 weeks after starting or restarting coumadin. Livedo reticularis may be associated and there is evidence that microembolization of cholesterol crystals is the cause. The prothrombin time is usually therapeutic. This syndrome is different from coumadin necrosis but falls under the category of cholesterol emboli.

Clinical

The toes are frequently but not always tender or painful.

References

ClotConnect

RegionalDerm

Home | FAQs | Use of Images | Privacy Policy | Contact


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.